Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 28, 2018, 4:47 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2018, 4:47 PM MDT (22:47 UTC)
- Expired
- Apr 28, 2018, 5:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bernalillo County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 16 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:00 PM MDT | TSTM WND DMG | 7 W Albuquerque, NM | ROOF PARTIALLY PEELED OFF HOTEL |
| Apr 28, 5:10 PM MDT | TSTM WND DMG | 7 Nnw Albuquerque, NM | 4-5 INCH DIAMETER TREE LIMB DOWN NEAR ALAMEDA AND ELLISON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628 WUUS55 KABQ 282247 SVRABQ NMC001-043-282330- /O.NEW.KABQ.SV.W.0001.180428T2247Z-180428T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Albuquerque NM 447 PM MDT SAT APR 28 2018 The National Weather Service in Albuquerque has issued a * Severe Thunderstorm Warning for... Southeastern Sandoval County in north central New Mexico... Bernalillo County in central New Mexico... * Until 530 PM MDT. * At 446 PM MDT, a severe thunderstorm with little or no rain was located over northwestern Albuquerque, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Albuquerque, southern Rio Rancho, Corrales, Bernalillo, Los Ranchos De Albuquerque, Tijeras, Cedar Crest, Cabezon, Coronado State Monument and Vista Hills. This includes the following highways... Interstate 40 between Mile Markers 146 and 177. Interstate 25 between Mile Markers 217 and 246. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633 TIME...MOT...LOC 2246Z 243DEG 21KT 3511 10670 HAIL...<.75IN WIND...60MPH $$ 34
2 follow-up statements
429 WWUS55 KABQ 282309 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 509 PM MDT SAT APR 28 2018 NMC001-043-282330- /O.CON.KABQ.SV.W.0001.000000T0000Z-180428T2330Z/ Sandoval-Bernalillo- 509 PM MDT SAT APR 28 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTHEASTERN SANDOVAL AND BERNALILLO COUNTIES... At 506 PM MDT, the thunderstorm outflow boundary continues to move northeast at 25 mph across northeast Albuquerque. High winds continue across all of the metro area behind the boundary with blowing dust limiting visibility to 3 miles or less. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Albuquerque, southern Rio Rancho, Corrales, Bernalillo, Los Ranchos De Albuquerque, Tijeras, Cedar Crest, Cabezon, Coronado State Monument and Vista Hills. This includes the following highways... Interstate 40 between Mile Markers 146 and 177. Interstate 25 between Mile Markers 217 and 246. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633 TIME...MOT...LOC 2306Z 243DEG 21KT 3516 10657 HAIL...<.75IN WIND...60MPH $$ 34
449
WWUS55 KABQ 282323
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
523 PM MDT SAT APR 28 2018
NMC001-043-282333-
/O.EXP.KABQ.SV.W.0001.000000T0000Z-180428T2330Z/
Sandoval-Bernalillo-
523 PM MDT SAT APR 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANDOVAL AND
BERNALILLO COUNTIES WILL EXPIRE AT 530 PM MDT...
The thunderstorm outflow boundary which prompted the warning has
moved out of the area. Therefore the warning will be allowed to
expire. However gusty winds may continue through 6 pm.
LAT...LON 3493 10681 3519 10692 3538 10645 3505 10633
TIME...MOT...LOC 2323Z 243DEG 21KT 3520 10647
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:47 PM MDT, 2 hours earlier.
Area forecast discussion, Apr 28, 2:47 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Albuquerque NM 247 PM MDT Sat Apr 28 2018 .SYNOPSIS... A mix of wet and dry thunderstorms will continue through the evening across western and central New Mexico. On Sunday, the moisture will be mixed out across these areas, and instead critical fire weather conditions will return. Meanwhile, moist conditions will persist across eastern New Mexico and showers and thunderstorms should develop Sunday afternoon east of a dryline. Some of these storms may be severe with damaging winds and large hail. Drier conditions are expected area wide on Monday. Breezy to windy conditions combined with low humidities will yield widespread critical fire weather conditions Monday afternoon. Dry and windy conditions will persist on Tuesday, then Tuesday night through Wednesday, showers and thunderstorms may return across northwest New Mexico. Temperatures are expected to be near or below normal Tuesday through the end of the work week. && .DISCUSSION... A mix of wet and dry showers and thunderstorms have erupted across much of western and central NM today. Quite a bit of lightning has been associated with these storms. Given the meager rainfall today, antecedent dry conditions, and breezy to windy conditions forecast for Sunday, wouldn't be too surprised to see a few lightning-caused wildfires develop around the area Sunday or even Monday. As for tonight, these storms will continue well into the evening hours as they shift northeastward. Storm coverage will diminish around midnight, though a few showers may continue across the northern mountains. Mild temperatures remain in store for tonight. On Sunday, a dryline will set up across eastern NM as a dry slot pushes into western and central NM. While dry and windy conditions plague western and central areas, thunderstorms are expected to develop along and east of the dryline. With sfc based CAPE values greater than 1000 J/KG and 0-6km bulk shear around 30kts, could see a few strong or severe storms with damaging winds and large hail the main threats. Though these storms should develop just east of the dryline in NM, they are expected to quickly move into west Texas. Though the dryline will slosh back westward Sunday night, it will quickly mix back eastward Monday morning as strong west to southwest winds develop in response to a shortwave trough moving across the state. Winds speeds will be close to advisory thresholds around Ruidoso and portions of northeast NM. Areas of blowing dust will be possible. Winds re-strengthen on Tuesday as the next storm system moves over SoCal and a 994 mb surface low develops over SE CO. As the storm system shifts eastward Tuesday night, showers and thunderstorms will develop over the northwestern third to half of the state. The upper low will start to weaken on Wednesday as it tracks across the Four Corners region, then the main low will shift northeastward as a trough tracks across NM on Thursday. This system will keep temperatures near to below normal Tuesday through the end of the week while bringing some light precipitation to portions of the north and west. 34 && .FIRE WEATHER... ...RED FLAG WARNING SUNDAY OVER WESTERN NEW MEXICO AND THE CENTRAL AND NORTHEAST HIGHLANDS... ...FIRE WEATHER WATCH MONDAY OVER NEARLY THE ENTIRE AREA... As of 2 pm, the NLDN lightning network detected nearly 500 strikes over central and western NM today. So far no wetting rainfall has hit an observation site however radar detection shows a couple very small footprints near 0.50" between Acoma Pueblo, Grants, and Mt Taylor. Expect strong convective outflows to continue into the early evening with cells developing around the Rio Grande Valley and the high plains of eastern NM. Most of this activity will remain a mix of wet and dry through tonight. Fortunately, overnight humidity recoveries will be very good just about everywhere with light winds after midnight. A fire growing pattern will begin Sunday as a low pressure system takes shape over the western U.S. Southwest winds will increase by late morning and force a large dry slot across central and western NM. Widespread 6 haines indices will combine with above normal high temperatures and several hours of single digit humidity to create critical conditions. The focus will be over western NM and the central and northeast highlands. The Rio Grande Valley will be on the cusp with several hours of marginal conditions. A dryline over far eastern NM will force afternoon storms with potential for some severe weather. Southwest winds will increase more on Monday with the focus for critical conditions from the west central mts eastward across the Rio Grande Valley through all of the eastern plains. A fire weather watch will be issued for another round of strong winds, single digit humidity, and high haines. If the winds were stronger this would be close to an extremely critical threat. The pattern continues with poor to fair recoveries Monday night. The low pressure system will inch closer to the Four Corners region Tuesday and spread more critical fire weather conditions over central and eastern NM. Fortunately, high temperatures will begin trending below normal west of the central mt chain. Wednesday will feature much of the same for eastern NM with more critical fire weather conditions. The upper wave is then shown to spread deeper moisture and even some wetting rains into the northern mts Wednesday and perhaps Thursday. Temperatures will be 5 to 15 degrees below normal with less wind, more cloud cover, and higher humidity. The pattern from Friday into the weekend is much less certain as model guidance continues to flip flop around every day. Guyer && .AVIATION... 18Z TAF CYCLE Showers and storms with strong outflow winds, brief rain, small hail, blowing dust, and frequent lightning will continue developing around the northern and western high terrain. This activity will move NNE at 10 to 15 kt. Outflow boundary collisions will dominate convective development aft 21Z with showers and storms advancing into the Rio Grande Valley and high plains of eastern NM. Guidance shows light rain showers hanging on around central NM thru 06Z before dissipating to a mid level cloud deck overnight. VFR is expected all areas except directly beneath the core of stronger storm cells. Stronger southwest winds and drier air will spread over central and western NM Sunday. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 78 45 72 / 30 0 0 0 Dulce........................... 40 73 39 67 / 60 5 0 0 Cuba............................ 41 72 40 67 / 50 0 0 0 Gallup.......................... 38 75 39 69 / 20 0 0 0 El Morro........................ 38 72 37 67 / 30 0 0 0 Grants.......................... 36 76 38 71 / 30 0 0 0 Quemado......................... 40 74 39 69 / 30 0 0 0 Glenwood........................ 46 80 44 75 / 20 0 0 0 Chama........................... 36 65 33 61 / 60 5 0 0 Los Alamos...................... 47 71 48 68 / 40 10 0 0 Pecos........................... 45 71 43 67 / 40 10 0 0 Cerro/Questa.................... 40 68 38 64 / 50 10 0 0 Red River....................... 37 58 35 54 / 50 10 0 0 Angel Fire...................... 33 65 30 61 / 60 10 0 0 Taos............................ 39 73 37 69 / 40 10 0 0 Mora............................ 40 70 39 67 / 50 10 0 0 Espanola........................ 47 78 45 74 / 30 5 0 0 Santa Fe........................ 47 74 45 70 / 40 5 0 0 Santa Fe Airport................ 44 77 42 73 / 30 5 0 0 Albuquerque Foothills........... 49 80 48 76 / 30 0 0 0 Albuquerque Heights............. 53 82 51 77 / 20 0 0 0 Albuquerque Valley.............. 49 84 47 79 / 20 0 0 0 Albuquerque West Mesa........... 50 82 49 78 / 30 0 0 0 Los Lunas....................... 46 85 45 81 / 20 0 0 0 Rio Rancho...................... 50 82 49 78 / 30 0 0 0 Socorro......................... 51 86 50 82 / 20 0 0 0 Sandia Park/Cedar Crest......... 46 75 46 71 / 30 5 0 0 Tijeras......................... 46 77 45 73 / 30 0 0 0 Moriarty/Estancia............... 38 79 39 74 / 20 0 0 0 Clines Corners.................. 43 75 40 70 / 20 5 0 0 Gran Quivira.................... 45 78 44 74 / 20 0 0 0 Carrizozo....................... 49 79 50 75 / 10 0 0 0 Ruidoso......................... 50 73 46 68 / 20 5 0 0 Capulin......................... 45 75 44 74 / 20 20 5 5 Raton........................... 42 79 38 76 / 30 10 5 5 Springer........................ 42 80 38 77 / 30 10 5 0 Las Vegas....................... 42 74 40 71 / 40 10 0 0 Clayton......................... 51 79 50 80 / 10 20 20 5 Roy............................. 47 76 46 75 / 20 20 10 0 Conchas......................... 51 82 48 82 / 20 20 5 0 Santa Rosa...................... 48 81 44 80 / 20 20 5 0 Tucumcari....................... 55 84 52 86 / 10 30 20 5 Clovis.......................... 51 80 50 82 / 10 30 30 5 Portales........................ 52 80 51 82 / 10 30 30 5 Fort Sumner..................... 52 83 50 83 / 10 20 10 5 Roswell......................... 55 88 53 88 / 10 20 10 5 Picacho......................... 50 82 50 79 / 20 10 5 0 Elk............................. 47 79 47 76 / 20 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM to 8 PM MDT Sunday for the following zones... NMZ101-103-105-107-109. Fire Weather Watch from Monday morning through Monday evening for the following zones... NMZ103>109. && 34
Hazardous weather outlook, Apr 28, 3:13 PM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 313 PM MDT Sat Apr 28 2018 NMZ501>540-292100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 313 PM MDT Sat Apr 28 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms are possible near the Texas border Sunday afternoon and evening, with large hail and damaging winds being the primary threats. Critical fire weather conditions are possible Sunday afternoon across portions of western and central New Mexico. Critical fire weather conditions are possible Monday across a larger portion of central and northern New Mexico, with windier conditions forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Sunday for portions of the Eastern Plains closest to the Texas border due to the threat for a severe storm or two. 34
In the hours before
Local storm report, Apr 28, 4:24 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 6 NE LAS VEGAS 35.66N 105.14W
04/28/2018 M58 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
&&
EVENT NUMBER ABQ201800597
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 5:22 AM MDT | Fire Weather Watch | ABQ | Catron, Cibola, McKinley, Sandoval, San Juan, Socorro | 9 hr |
| Apr 28, 2:45 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, Harding, McKinley, Sandoval and 5 more | 24 hr |
| Apr 28, 2:45 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.